Dear Dr. Gott: My son has a bald spot on the back of his head. His doctor said it was stress-related alopecia. His hair grew back and his scalp was normal, but the bald spot reappeared, bigger, and is lasting much longer. So his doctor told him to buy Rogaine.
Am I correct that now he should see a dermatologist? I don’t think he’s stressed.
Dear Reader: I’m not all that sure your son suffers from alopecia, an autoimmune disorder in which the immune system attacks hair follicles. In most cases, with the various types of alopecia, hair falls out in small patches about the size of a quarter. It can regrow in the same areas but may fall out again, repeating the pattern. Severe cases result in complete loss of hair over the entire body. Treatment to promote hair growth may include minoxidil (Rogaine), topical creams and corticosteroids.
An individual suffering from alopecia will not ordinarily have other autoimmune difficulties but could have an increased incidence of nasal allergies, atopic eczema, asthma and thyroid disorder.
Most people shed up to 100 hairs every day and don’t bald. And thinning hair is often a part of the aging process that occurs because of hormonal changes. Balding occurs when the rate hair sheds surpasses the rate it grows. Causes can include having diabetes or lupus; scalp infection such as ringworm; a hair-pulling disorder, such as exhibited with mental illness; medical treatment, such as chemotherapy and radiation for cancer; use of specific medications for arthritis, high blood pressure, some cardiac conditions or gout; several forms of alopecia; and still more. A specific diagnosis can be made through scalp scrapings and other methods. Your son may have a hormonal or medical disorder. I would defer to his primary-care physician regarding involving a dermatologist.
Rogaine is an over-the-counter medication to slow hair loss and promote new growth for androgenic alopecia and alopecia areata. It is rubbed onto the scalp twice daily, and it may take up to 12 weeks before any progress is seen.
It is up to your son to determine whether he can adapt to early baldness or whether he is so concerned that he chooses to consider a wig, surgical implant or medication. If he is under a great deal of stress at work or in his private life, he may wish to address that issue as well.
Dear Dr. Gott: My husband has been taking Simply Sleep by Tylenol nightly for more than a year. I feel it is harmful to the body. There’s no warning on the label that states it causes liver damage, but other sleep aids have the warning.
Dear Reader: Simply Sleep is an antihistamine that contains diphenhydramine, a common ingredient in several sleep aids. It was designed for occasional sleeplessness and difficulties falling asleep. I agree with your view and don’t believe it is meant to be taken every night. Nonetheless, I don’t know his complete medical history, whether he eats properly, exercises, is under stress, or works a swing shift. Many factors can come into play here. Your husband should speak with his physician for an opinion on the matter
Filed Under: News